Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 5:23 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 5:23 AM CDT (10:23 UTC)
- Expired
- Jun 11, 2017, 6:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clark County, SD, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:25 AM CDT | HAIL 1 | 4 Wsw Stone Bridge, SD | |
| Jun 11, 5:30 AM CDT | HAIL 1 | 1 Ese Goodwin, SD | LOTS OF TREE DAMAGE. A NEARBY STEEL STORAGE STRUCTURE AND FARM HOUSE HAD WIND BLOWN DAMAGE. |
| Jun 11, 5:30 AM CDT | HAIL 1 | 1 Nw Albee, SD | HAIL QUARTER SIZE. STRONG WINDS SCOTT REPORTED 3 MATURE TREES DOWN. LOCATION WAS JUST N OF REVILLO. |
| Jun 11, 5:34 AM CDT | TSTM WND GST 51 | Clear Lake, SD | |
| Jun 11, 5:40 AM CDT | TSTM WND DMG | 1 Nnw Naples, SD | SOME TREES DOWN. POWER OUTAGE. |
| Jun 11, 5:40 AM CDT | TSTM WND DMG | Watertown, SD | SOME TREES DOWN. POWER OUTAGE. |
| Jun 11, 5:45 AM CDT | TSTM WND GST 60 | Clear Lake, SD | SIXTY MPH WINDS WITH DIME SIZE HAIL. |
| Jun 11, 5:50 AM CDT | TSTM WND DMG | 1 Ene Altamont, SD | SEVERAL TREES BLOWN DOWN OR UPROOTED. LARGE EVERGREEN TREES SNAPPED OFF FROM AT ABOUT 15 FEET ABOVE THE GROUND. TIME ESTIMATED BASED ON RADAR. |
| Jun 11, 6:05 AM CDT | HAIL 1 | 1 S Revillo, SD | QUARTER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WUUS53 KABR 111023
SVRABR
SDC025-029-039-051-057-111115-
/O.NEW.KABR.SV.W.0019.170611T1023Z-170611T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
523 AM CDT SUN JUN 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Deuel County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
Grant County in northeastern South Dakota...
East central Clark County in northeastern South Dakota...
Codington County in northeastern South Dakota...
* Until 615 AM CDT
* At 522 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Florence to near Castlewood to
near Lake Poinsett, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
Hayti, Florence, Rauville, Henry, Gary, South Shore, Toronto,
Waverly, Kranzburg, Goodwin, Astoria, Revillo, Stockholm and
Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4454 9742 4470 9747 4500 9764 4530 9664
4516 9645 4454 9645
TIME...MOT...LOC 1022Z 244DEG 48KT 4512 9720 4478 9705 4450 9707
HAIL...1.00IN
WIND...70MPH
$$
Mohr1 follow-up statement
358
WWUS53 KABR 111052
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
552 AM CDT SUN JUN 11 2017
SDC025-111100-
/O.CAN.KABR.SV.W.0019.000000T0000Z-170611T1115Z/
Clark SD-
552 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
northeastern South Dakota.
LAT...LON 4454 9696 4488 9700 4513 9722 4530 9664
4516 9645 4454 9645
TIME...MOT...LOC 1050Z 244DEG 48KT 4527 9677 4493 9662 4465 9664
$$
SDC029-039-051-057-111115-
/O.CON.KABR.SV.W.0019.000000T0000Z-170611T1115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
552 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR DEUEL...EASTERN HAMLIN...GRANT AND EASTERN CODINGTON COUNTIES...
At 550 AM CDT, severe thunderstorms were located along a line
extending from near Twin Brooks to near Lake Alice to Brandt, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement reported some trees down and power outages
in watertown at 540 am.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Milbank, Clear Lake, Estelline, Gary, South Shore, Toronto, Waverly,
Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, Strandburg,
Twin Brooks, La Bolt, Troy, Altamont, Albee and Bullhead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4454 9696 4488 9700 4513 9722 4530 9664
4516 9645 4454 9645
TIME...MOT...LOC 1050Z 244DEG 48KT 4527 9677 4493 9662 4465 9664
HAIL...1.00IN
WIND...70MPH
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:41 AM CDT, 42 minutes earlier.
Area forecast discussion, Jun 11, 4:41 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 441 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today through Tuesday Afternoon) Issued at 440 AM CDT Sun Jun 11 2017 Showers and thunderstorms will continue through the morning hours as increasing moisture and isentropic lift advects northward into eastern SD. Severe storms earlier tonight are in the process of becoming a bowing line with damaging winds possible. The 0Z CAMS had this bowing segment further north than current radar returns. Based on the current storm movement, convection should be east of this CWA by 6 am. However, additional thunderstorms are moving into the far west CWA and will be need to be monitored. Unsettled weather will be the main theme in our area through Tuesday. The 500mb low will be set up along the northern CA/NV border at 00Z Monday. At the surface, the cold front will be set up from the parent low across NE through far southeastern SD and southern MN. At this point, the evolution is still a little uncertain, but the 500mb low ejecting northward into ID by the end of the day Monday will bring a temporary ridge across our area. While the southern portions of the forecast area may be capped, with 700mb temps of 10-13C, and more so Monday night into Tuesday morning over the east. The best chance of stronger storm development looks to remain across western SD, closer to the 500mb low. Look for the sfc low over NE to either remain steady before retrograding across western NE and SD late Monday night, lifting the cold front back north as a warm front Monday night-Tuesday. The sfc low will push across central SD on Tuesday as an additional low develops under the 500mb low as it crosses eastern SD on Tuesday. .LONG TERM...(Tuesday Evening through Saturday) Issued at 440 AM CDT Sun Jun 11 2017 Model solutions look pretty consistent with the overall 500mb flow, with the low exiting across western ND and into south central Canada on Wednesday. The 00Z run of the Canadian was deeper and faster with the sfc low exit into south central Canada Tuesday night into Wednesday. The passage of the cold front looks to be our next chance of showers/storms late Tuesday afternoon into Tuesday night. Will need to wait and see what can develop across eastern SD and western MN. The cold front looks to finally exit to our east Wednesday afternoon, as the entire system shifts farther into Canada. Zonal flow should set up at 500mb, with a ridge building in at the sfc through the rest of the period. For those looking for a cool down, we will likely need to wait until next weekend, when 850mb temps fall into the low teens to upper single digits (coolest over our northeast). && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1242 AM CDT Sun Jun 11 2017 Showers and thunderstorms will spread from west to east across the CWA overnight into Sunday morning. Periods of MVFR cigs and vsbys are possible with the thunderstorms. By midday Sunday, VFR conditions will prevail across the entire area. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Mohr AVIATION...Mohr
Hazardous weather outlook, Jun 11, 5:12 AM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 512 AM CDT Sun Jun 11 2017 MNZ039-046-SDZ006>008-011-018>023-121015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 512 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms with damaging winds will be possible for eastern South Dakota through 8 AM CDT. Additional thunderstorms will be possible through the early afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>005-009-010-015>017-033>037-045-048-051-121015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 512 AM CDT Sun Jun 11 2017 /412 AM MDT Sun Jun 11 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible through the mid morning hours. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SD
In the hours before
Local storm report, Jun 11, 1:50 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL 2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017 E1.75 INCH LYMAN SD PUBLIC
&&Local storm report, Jun 11, 4:47 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL GARDEN CITY 44.96N 97.58W
06/11/2017 E1.00 INCH CLARK SD TRAINED SPOTTER
7 TO 8 MINUTES OF HAIL RANGING FROM DIMES TO
QUARTERS.
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:26 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 31 min |
| Jun 11, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 45 min |
| Jun 11, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 50 min |
| Jun 11, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 45 min |
| Jun 11, 2:26 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 49 min |
| Jun 11, 2:46 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 11, 3:07 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Spink | 38 min |
| Jun 11, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 47 min |
| Jun 11, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 62 min |
| Jun 11, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 19 min |
| Jun 11, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 27 min |
| Jun 11, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin, Spink | 38 min |
| Jun 11, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.